|Year : 2016 | Volume
| Issue : 2 | Page : 55-57
Ondansetron-induced atrial fibrillation?
Abhijit S Nair, Veena G Enagandula, MS Shyam Prasad, Basanth Kumar Rayani
Department of Anaesthesia and Pain Medicine, Basavatarakam Indo-American Cancer Hospital and Research Centre, Hyderabad, Telangana, India
|Date of Submission||08-Jul-2016|
|Date of Acceptance||01-Oct-2016|
|Date of Web Publication||16-Dec-2016|
Abhijit S Nair
Department of Anaesthesia and Pain Medicine, Basavatarakam Indo-American Cancer Hospital and Research Centre, Hyderabad - 500 034, Telangana
Source of Support: None, Conflict of Interest: None
Drug-induced dysrhythmias are frequently encountered with several drugs that are routinely used in the practice of medicine. However, it is difficult to predict in which group of patients the rhythm disturbances can happen. The clinician should try to identify the cause of the new onset rhythm disturbance (electrolyte imbalance, ongoing cardiac insult, hypoxia, hemodynamic disturbance, cerebrovascular event, etc.). Once a drug is suspected, it should be documented on medical case record and everyone involved in the patients care should be informed.
Keywords: Atrial fibrillation, cardiac dysrhythmia, drug-related side effects and adverse reactions, ondansetron
|How to cite this article:|
Nair AS, Enagandula VG, Shyam Prasad M S, Rayani BK. Ondansetron-induced atrial fibrillation?. Indian Anaesth Forum 2016;17:55-7
| Introduction|| |
Ondansetron is a selective 5HT3 serotonin receptor antagonist used as a popular drug for prophylaxis for post-operative nausea and vomiting. Although it is very commonly used in the practice of anesthesia, rhythm disturbances are frequently encountered with it's use. Bradycardia, ventricular tachycardia, atrial fibrillation, ST-T changes on ECG, bigeminy are the dysrhythmias reported with its use. We report a case in which new onset atrial fibrillation occurred possibly with the use of ondansetron in a 76 yr old male patient operated for trans-urethral resection of bladder tumour under general anesthesia.
| Case Report|| |
A 76-year-old gentleman, with carcinoma of bladder was posted for transurethral resection of bladder tumor. He was a known hypertensive for 10 years, known case of Type II diabetes mellitus on oral hypoglycemics since 4 years, and a known case of coronary artery disease diagnosed 15 years back and was on medical management (clopidogrel 75 mg, telmisartan 40 mg, glyceryl trinitrate 2.6 mg, and atorvastatin 10 mg). A 12 -lead electrocardiograph was normal with no ST-T changes [Figure 1]. Treadmill test was done preoperatively as a part of cardiac evaluation which was negative for inducible ischemia at 7 METS. Two-dimensional echocardiogram at rest was normal (ejection fraction was 60%, no regional wall motion abnormality, and good biventricular function). Serum potassium was 4.3 mEq/L preoperatively. Other investigations were unremarkable. Clopidogrel was discontinued 7 days before surgery. After confirming NPO of 6 h, general anesthesia was induced with fentanyl 100 μg, midazolam 2 mg, and propofol 160 mg. Airway was secured with 4 size I-Gel (supraglottic airway), and anesthesia was maintained with oxygen, medical air, and sevoflurane on spontaneous ventilation. Intraoperative monitoring included pulse oximeter, noninvasive blood pressure, lead II and V5 electrocardiograph, and end-tidal carbon dioxide. Surgery lasted for 60 min. An intravenous (IV) infusion of 1 g paracetamol was administered for postoperative pain relief. While surgeon was achieving hemostasis, we administered 4 mg ondansetron as prophylaxis for postoperative nausea and vomiting. After a few minutes, the patient developed atrial fibrillation (AF) with fast ventricular rate (136/min) with stable hemodynamics (blood pressure - 140/80 mmHg and an irregularly irregular pulse). IV metoprolol 2 mg was injected which brought the rate down to 121/min. Two grams of magnesium sulfate infusion was started empirically. The rhythm remained same although heart rate reduced to 110/min with stable hemodynamics. At the end of surgery, supraglottic airway was removed after thorough oral suctioning, and the patient was shifted to surgical Intensive Care Unit. A 12-lead electrocardiogram revealed AF [Figure 2]. An arterial blood gas analysis was done which revealed no abnormality. We used Naranjo probability scale to substantiate our assumption of ondansetron-induced AF [Table 1]. The score of six was achieved on the scale which pointed toward a probable adverse drug reaction. Cardiologist was consulted after this event who suggested to start oral amiodarone 100 mg twice daily owing to the background of coronary artery disease and patient's age. The AF reverted to sinus rhythm after 6 h [Figure 3].
| Discussion|| |
Ondansetron is known to cause myocardial infarction, ventricular tachycardia, ventricular fibrillation, AF, sinus bradycardia, ventricular bigeminy, ST segment depression, and coronary vasospasm in susceptible patients. There are several mechanisms described that could lead to rhythm disturbances following 5 hydroxytryptamine 3 (5HT3 ) receptors antagonists such as coronary vasoconstriction and inhibition of Bezold-Jarisch cardiac reflex. QT prolongation and subsequent torsades de pointes following 5HT3 receptor antagonists are thought to be due to molecular level affinity of ondansetron to human tissue by human ether-a-go-go-related gene (hERG) programed potassium channel. Electrolyte disturbances (hypokalemia and hypomagnesemia) renders the patient more susceptible to such events. There are 5HT2-4 receptors in the heart tissue and along the Bezold-Jarisch reflex pathway. Bezold-Jarisch reflex leads to bradycardia and dilatation of peripheral blood vessels due to marked increase in parasympathetic efferent discharge to heart., On administration of intravenous ondansetron, unopposed action of other serotonin receptors in the heart (5HT2-4 receptors) could lead to precipitation of AF and other tachyarrhythmias. Although the mentioned dysrhythmias are unpredictable, 5HT3 receptor antagonists should be avoided in patients with hypokalemia and hypomagnesemia. The US Food and Drug administration has also issues a warning with the use of ondansetron in patients with electrolyte imbalance (hypokalemia, hypomagnesemia, long QT, bradyarrhythmia, and congestive cardiac failure). This was observed when a very high dose of ondansetron was used (more than 24 mg, up to 32 mg). Other group of patients where drug-induced arrhythmias are possible are patients with heart disease, thyroid diseases, elderly, alcoholics, long-standing hypertension, and in patients with a family history of AF. Other drugs such as dexamethasone and promethazine can be used for postoperative nausea and vomiting in such patients. Prolongation of QTc is seen with all 5HT3 receptor antagonists although lesser with granisetron, palonosetron, and ramosetron when compared to ondansetron. Other drugs that are known to precipitate AF are adenosine, dobutamine, milrinone, corticosteroids, anticancer drugs (doxorubicin, paclitaxel, and mitoxantrone), and bisphosphonates. Whenever a drug-induced dysrhythmia is suspected, the Naranjo probability scale can be used. The number obtained by answering the questionnaire will give an idea about the role of the suspected drug in causing the event. The scale is to be used for finding out a drug-induced adverse event at therapeutic doses and not for investigating an adverse event occurring due to an overdose. Although 2014 American College of Cardiology/ American Heart Association/ Heart Rhythm Society (ACC/AHA/HRS) guidelines for the management of patients with AF have recommended beta blockers/calcium-channel blocker for rate control and amiodarone for rhythm control in paroxysmal AF as first-line therapy, the cardiologist prescribed amiodarone for this patient, possibly because in his opinion being an elderly patient, he would not have tolerated a prolonged AF, which could have led to heart failure and further hemodynamic compromise.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al.
A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
Afonso N, Dang A, Namshikar V, Kamat S, Rataboli PV. Intravenous ondansetron causing severe bradycardia: Two cases. Ann Card Anaesth 2009;12:172-3.
McKechnie K, Froese A. Ventricular tachycardia after ondansetron administration in a child with undiagnosed long QT syndrome. Can J Anaesth 2010;57:453-7.
Moazzam MS, Nasreen F, Bano S, Amir SH. Symptomatic sinus bradycardia: A rare adverse effect of intravenous ondansetron. Saudi J Anaesth 2011;5:96-7.
Havrilla PL, Kane-Gill SL, Verrico MM, Seybert AL, Reis SE. Coronary vasospasm and atrial fibrillation associated with ondansetron therapy. Ann Pharmacother 2009;43:532-6.
Kasinath NS, Malak O, Tetzlaff J. Atrial fibrillation after ondansetron for the prevention and treatment of postoperative nausea and vomiting: A case report. Can J Anaesth 2003;50:229-31.
Kaakeh Y, Overholser BR, Lopshire JC, Tisdale JE. Drug-induced atrial fibrillation. Drugs 2012;72:1617-30.
January CT, Wann L, Alpert JS, Calkins H, Cigarroa JE, Cleveland JC, et al
. 2014 AHA/ACC/HRS guideline for the management of patients with atrial fibrillation: Executive summary: A Report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines and the Heart Rhythm Society. J Am Coll Cardiol 2014;64:2246-80.
[Figure 1], [Figure 2], [Figure 3]